Volume 15, issue 1 (2015)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 17
Issue 6, 3213–3852
Issue 5, 2565–3212
Issue 4, 1917–2564
Issue 3, 1283–1916
Issue 2, 645–1281
Issue 1, 1–643

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Subscriptions
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
The unknotting number and classical invariants, I

Maciej Borodzik and Stefan Friedl

Algebraic & Geometric Topology 15 (2015) 85–135
Abstract

Given a knot K we introduce a new invariant coming from the Blanchfield pairing and we show that it gives a lower bound on the unknotting number of K. This lower bound subsumes the lower bounds given by the Levine–Tristram signatures, by the Nakanishi index and it also subsumes the Lickorish obstruction to the unknotting number being equal to one. Our approach in particular allows us to show for 25 knots with up to 12 crossings that their unknotting number is at least three, most of which are very difficult to treat otherwise.

Keywords
unknotting number, Blanchfield pairing, Alexander module
Mathematical Subject Classification 2010
Primary: 57M27
References
Publication
Received: 30 November 2012
Revised: 18 June 2014
Accepted: 3 July 2014
Published: 23 March 2015
Authors
Maciej Borodzik
Institute of Mathematics
University of Warsaw
ul. Banacha 2
02-097 Warszawa
Poland
http://www.mimuw.edu.pl/~mcboro
Stefan Friedl
Fakultät für Mathematik
Universität Regensburg
D-93053 Regensburg
Germany
http://www.uni-regensburg.de/Fakultaeten/nat_Fak_I/friedl/